Endocrine Abstracts (2017) 48 WD3 | DOI: 10.1530/endoabs.48.WD3

A young female patient with severe hypertension referred as Conn's syndrome

Thomas Crabtree & Ammar Tarik


Lincoln County Hospital, United Lincolnshire Hospitals NHS Trust, Lincoln, UK.


This case highlights the importance of investigating for secondary causes of hypertension especially in young people. The patient was referred to exclude Conn’s disease, this case outlines the limitations one may face when interpreting the results of subsequent tests. Miss K was 24 years old when she was initially admitted under the Nephrologists with headache, palpitations and significant hypertension with systolic blood pressure (BP) of 275.

Her echo and cardiac MRI ruled our coractation of aorta, renal function and renal Ultrasound normal. Her 24 h urinary metanphrines and cortisol are normal. CT renal angio-gram was reported initially in our local hospital as no evidence of renal artery stenosis and no adrenal abnormality.

She had multiple hospital admissions with gradually increasing regimen of anti-hypertensive medications: Spironolactone 50 mg OD, Ramipril 10 mg OD, Amlodipine 10 mg OD, Doxazosin 8 mg BD, Hydralazine 25 mg OD, Bisoprolol 5 mg OD and Indapamide 2.5 mg. Despite all the above medications her BP remained very high.

Renin: 21.2 nmol/l per h (0.3–3.9 nmol/L per h), Aldosterone: 1840 pmol/l (100–850 pmol/l). Renin:aldosterone ratio not suggestive of Conn’s syndrome when test performed whilst taking Amlodipine and Ramipril. Results were consistent with secondary hyperaldosteronaemia.

At this point, with no obvious cause identified, she was referred for review by a specialist hypertension centre at Addenbrooke’s, Cambridge. Following review she underwent a repeat CT Renal Angiogram, that confirmed the presence of a renal artery stenosis which was treated by angioplasty.

Currently she is very well and off any treatment.

She had commenced her on anti-hypertensive agents before requesting the renin:aldosterone ratio and other investigations. Her case highlights the difficulty in obtaining and interpreting accurate results when it may be dangerous to discontinue treatment in order to facilitate testing and the importance of considering these investigations before starting treatment if possible.

Article tools

My recent searches

No recent searches.